The homotopy dimension of codiscrete subsets of the 2-sphere $\mathbb S^2$

Volume 197 / 2007

J. W. Cannon, G. R. Conner Fundamenta Mathematicae 197 (2007), 35-66 MSC: Primary 57N05; Secondary 54F45, 54F50, 55M10, 55P10. DOI: 10.4064/fm197-0-3

Abstract

Andreas Zastrow conjectured, and Cannon–Conner–Zastrow proved, that filling one hole in the Sierpiński curve with a disk results in a planar Peano continuum that is not homotopy equivalent to a 1-dimensional set. Zastrow's example is the motivation for this paper, where we characterize those planar Peano continua that are homotopy equivalent to 1-dimensional sets. While many planar Peano continua are not homotopy equivalent to 1-dimensional compacta, we prove that each has fundamental group that embeds in the fundamental group of a 1-dimensional planar Peano continuum. We leave open the following question: Is a planar Peano continuum homotopically 1-dimensional if its fundamental group is isomorphic with the fundamental group of a 1-dimensional planar Peano continuum?

Authors

  • J. W. CannonDepartment of Mathematics
    Brigham Young University
    Provo, UT 84602, U.S.A.
    e-mail
  • G. R. ConnerDepartment of Mathematics
    Brigham Young University
    Provo, UT 84602, U.S.A.
    e-mail

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image